I'm a 74 year old man who had a slipped epiphysis of both hips in 1950. The left hip required a cup arthroplasty. Since then I have had three hip replacements on the left side. I used aspirin in fairly high quantities to control pain from 1950 until about 8 years ago when an ulcer was discovered which was treated successfully. I stopped using aspirin, but, not realizing that ibuprofen was similar to aspirin in causing inflammation, I started to use ibuprofen to control arthritic pain. Recently, because of arthritis in my lower back, I had a laminectomy resulting in extreme pain and, in order to get off percoset, started taking the maximum dose of 2400 mg of ibuprofen daily. It worked quite well. I had a blood test for another condition and discovered I was anemic. In order to find the reason for the anemia I had a colonoscopy and gastroendoscopy which uncovered another upper GI ulcer and some inflammation. I didn't make the connection between the anemia and large doses of ibuprofen immediately. As soon as I realized the anemia might be the result of the ibuprofen I stopped taking it. Since then I have had considerably more arthritic pain which hampers my activities. I have tried acetameniphin but it helps the pain very little if at all. Is there a substitute for aspirin and ibuprofen which doesn't cause inflammation of the stomach that would control arthritic pain?
GI ulcers can bleed leading to anemia. You might ask your Dr about Celebrex. It is a little easier on the stomach but it can have some effects on the liver and heart. It may interact with any other meds you take. Ask your Dr though-it still has effects on the stomach but not as bad as other NSAIDS like ibuprofen and aspirin. They may also try putting you on an NSAID with a proton pump inhibitor which can help protect the stomach. Talk to you primary care doc or orthopedic dr and tell them the circumstances, they should be able to find something. Good Luck!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Mar 2012 • 4 answers
Ibuprofen - Adverse effects of Advil? I have been having a lot of joint problems lately (knees, hip)
Posted 20 Jan 2013 • 1 answer
Posted 24 Feb 2014 • 4 answers
Posted 23 Feb 2015 • 5 answers
Posted 12 Mar 2016 • 0 answers